Wisconsin, 2025Flood in Wisconsin, April 2 to 5, 2025
April 2 to 5, 2025 · NWS ARX · 1 event in 1 county or zone
The combination of rainfall and snow melt led to minor flooding along the Yellow River at Necedah beginning on April 2nd and continuing through the early morning hours on April 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of rainfall and snow melt led to minor flooding along the Yellow River at Necedah beginning on April 2nd and continuing through the early morning hours on April 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 2, 6:04 AM CST, 4 hours 56 minutes earlier. Its key messages:
- Wintry mix to continue into this morning for Clark and Taylor Counties with a Winter Weather Advisory in effect until 10 AM.
- Strong to severe storms will be possible this morning into the mid afternoon, mainly across portions of northeastern Iowa and Southwest Wisconsin. The main hazards with any severe storms will be damaging winds and large hail.
- Gusty winds will develop along and behind the cold front expected to move through the area this afternoon. A Wind Advisory is in effect for portions of northeastern Iowa from 1 PM through 7 PM this evening for south to southwest winds up to 30 mph with gusts up to 45 mph.
- Seasonable to slightly cooler than normal temperatures for Thursday onward with some precipitation chances (20-50%) for this weekend.
Area forecast discussion, Apr 2, 6:04 AM CST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
704 AM CDT Wed Apr 2 2025
.KEY MESSAGES...
- Wintry mix to continue into this morning for Clark and Taylor
Counties with a Winter Weather Advisory in effect until 10 AM.
- Strong to severe storms will be possible this morning into
the mid afternoon, mainly across portions of northeastern Iowa
and Southwest Wisconsin. The main hazards with any severe
storms will be damaging winds and large hail.
- Gusty winds will develop along and behind the cold front
expected to move through the area this afternoon. A Wind
Advisory is in effect for portions of northeastern Iowa from 1
PM through 7 PM this evening for south to southwest winds up
to 30 mph with gusts up to 45 mph.
- Seasonable to slightly cooler than normal temperatures for
Thursday onward with some precipitation chances (20-50%) for
this weekend.
&&
.DISCUSSION...
Issued at 416 AM CDT Wed Apr 2 2025
Early This Morning - Wintry Mix to continue north of I-94
Late last night and early this morning, a band of heavy snow moved
across the area dropping around 1-2 inches for many locations south
of I-94. This band has dissipated and moved north and east of our
CWA but a surge of moisture is making its way back into our area
from the south, reinvigorating an area of widespread precipitation.
As of 3:30 AM, this remains generally along and south of the I-94
corridor but this will expand northward over the coming hours.
Temperature profiles across Clark and Taylor counties still
support any falling precip to be snow/sleet with a meager warm
nose trying to form from the WAA currently taking place (50-60
kt 850 mb jet from the south). Additional snow totals are not
expected to be much though an additional light accumulation of
sleet will be possible. The Winter Weather Advisory will remain
in effect until 10 AM unless improving conditions warrants an
earlier cancellation.
Today - Severe Storms Possible
As mentioned previously, warm advection showers and storms are
beginning to blossom ahead of the warm front across our area early
this morning. A stout capping inversion is currently in place
between 850-700 mb so this activity is very elevated in nature. Some
storms across northeastern Iowa are tapping into some elevated
MUCAPE (noted by 02.03Z RAP soundings) but are producing little
more than some lightning. Some isolated instances of large hail
will be possible despite the elevated nature of the storms
given mid-level lapse rates in the 7-8 deg C/km range and
freezing levels less than 10 kft. That being said, widespread
large hail is not likely and will likely only be possible in the
strongest cells. With these storms being elevated in nature, we
are not expecting any tornado threat with this early activity,
despite the concerning look to hodographs with the strong
directional shear. Much of the helicity is in the lowest 1 km
under the capping inversion, so none of this will be realized as
that air is stable. Any instance of severe weather with this
early activity is low with the HRRR neural network probabilities
showing minimal to no threat for severe weather with both their
40 and 120 km spatial neighborhoods.
Once this initial activity moves out of the area, our attention
shifts to late this morning through mid afternoon when storms may
develop and become strong to severe. Just how much we can destabilize
remains up for debate with most hi-resolution guidance showing
modest amounts of MUCAPE in the 300-750 J/kg range across far
southern portions of our area (Clayton and Grant counties). The
02.03Z RAP remains the most aggressive with 1000-1500 J/kg of
elevated MUCAPE by 18Z. Invigorated moisture transport is
expected to continue through early this afternoon and may allow
our area to destabilize more adequately than some CAMs are
showing. Shear profiles are expected to change around this
timeframe as low level flow veers more to the southwest as the
surface low begins to move northeast into Southeastern
Minnesota. This will create long, straight hodographs with speed
shear becoming the predominant type of shear across our area.
With this in mind, the overall threat for tornadoes remains low
as there looks to be a very small window when shear is supportive
of low-level rotation and when storms will be surface based
once the inversion erodes and allows for the lower LCLs. If the
instability can be realized this afternoon this far north in the
warm sector, storms could become strong to severe with the main
threat being damaging winds and large hail. The strong synoptic
winds being so close to the surface low and heavily sheared
vertical profile will allow for the potential of damaging winds
and large hail with the strongest storms, mainly across our far
southern areas where the Day 1 Convective Outlook has a slight
risk noted (Level 2 of 5). The window for these storms remains
pretty narrow as the cold front moves through the area during
the mid afternoon, drying out the profile substantially and
generally wiping out any chances for storms. Most members of the
02.00Z HREF show some kind of line of storms developing across
northeastern Iowa/Southwestern Wisconsin and south generally
after 18Z but have slight degree of difference in initialization
location. This will be something to keep a close eye on
especially once the 12Z suite of CAMs becomes available.
This Afternoon - Windy Post Cold Front
Strong synoptic winds are expected along and behind the cold front
this afternoon. In addition, unidirectional flow through the
atmospheric profile and some drying out in the lower levels will
allow for deeper mixing. Just how deep that mixing will go is a
point of contention among the hi-res models but confidence has
increased in stronger winds overall. With additional confidence in
our wind prone areas of northeastern Iowa, have gone ahead and
issued a Wind Advisory for portions of that area from 1PM this
afternoon through 7 PM this evening when mixing will taper off. This
may need to be altered/expanded should the dry punch of air behind
the boundary extend further into our area this afternoon.
Thursday and Beyond - Cooler Temperatures and Generally Dry
Once this system departs, our pattern becomes a bit more benign. A
split flow pattern in the upper levels develops with continued deep
troughing across the western CONUS and a nearly zonal northern jet
across the US/Canada border. An upper low begins to take shape
across the western Hudson Bay and looks to drop south into
western Ontario with the trough axis extending into the Upper
Mississippi Valley by Friday. If these systems phase as
expected, we could see a deformation band set up across our area
leading to some increased precipitation chances Saturday into
Sunday. Currently, the best chances for measurable precip remain
across southern portions of our area with roughly 1/2 to 2/3 of
Euro and GFS ensemble members showing measurable precipitation
for LSE and RST. Moving ahead Sunday into Monday, a dry cold
front is expected to move through the area, dropping
temperatures from the upper 40s to lower 50s into the upper 30s
to mid 40s for Monday. However, this cold will be short lived as
cluster analysis shows a ridge beginning to build across the
Western US and expanding into early next week with positive
height anomalies by mid-week.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 704 AM CDT Wed Apr 2 2025
A strong area of low pressure will shift through the region just
northwest of the local area. Winds will be gusty and gradually
shifting from southeast to southwest today as the low center
passes. IFR confidence is higher for much of the day until drier
air begins to move in later in the afternoon allowing some
relief to MVFR it appears. Thunder chances come in again in the
afternoon southwest Wisconsin but they will be navigable as only
scattered coverage is expected. Included the PROB30 TSRA at KLSE
as it appears to be slightly more favorable for development in
WI.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 10 AM CDT this morning for
WIZ017-029.
MN...None.
IA...Wind Advisory from 1 PM this afternoon to 7 PM CDT this
evening for IAZ008-018-019-029.
&&
DISCUSSION...Barendse
AVIATION...Baumgardt/RieckHazardous weather outlook, Apr 2, 9:37 AM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1037 AM CDT Wed Apr 2 2025
IAZ009-010-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-
031945-
Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-Vernon-
1037 AM CDT Wed Apr 2 2025
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin...southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Strong wind gusts of 35 to 40 mph at times today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008-018-019-029-031945-
Mitchell-Floyd-Chickasaw-Fayette-
1037 AM CDT Wed Apr 2 2025
This Hazardous Weather Outlook is for portions of north central
Iowa and northeast Iowa.
.DAY ONE...Today and Tonight
A wind advisory is in effect for this afternoon. Please see this
product for more information.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-030-WIZ054-055-061-031945-
Allamakee-Clayton-Crawford-Richland-Grant-
1037 AM CDT Wed Apr 2 2025
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
Strong wind gusts of 35 to 40 mph at times today.
An isolated thunderstorm possible early this afternoon that could
produce small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
nofwd
In the hours before
Local storm report, Apr 2, 6:23 AM CST, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
723 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM Snow 1 S De Soto 43.41N 91.19W
04/02/2025 M1.0 Inch Crawford WI Public
&&Local storm report, Apr 2, 8:08 AM CST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
908 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Snow 2 NNW Wilson 43.98N 91.71W
04/02/2025 E2.0 Inch Winona MN Trained Spotter
&&Local storm report, Apr 2, 9:18 AM CST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1018 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 2 N Viola 44.10N 92.27W
04/02/2025 M1.0 Inch Olmsted MN CO-OP Observer
CO-OP Observer station EGNM5 Elgin 2SSW.
0700 AM Snow 2 NE Mound Prairie 43.80N 91.43W
04/02/2025 M2.2 Inch Houston MN CO-OP Observer
CO-OP Observer station HOKM5 Hokah 4 NW.
0700 AM Snow New Hampton 43.06N 92.32W
04/02/2025 M0.5 Inch Chickasaw IA Cocorahs
Cocorahs station IA-CW-2 New Hampton 0.4 SW.
0700 AM Snow 2 NE Kasson 44.05N 92.72W
04/02/2025 M2.0 Inch Dodge MN Cocorahs
Cocorahs station MN-DD-3 Mantorville 1.9
ESE.
0700 AM Snow 2 NE Berne 44.18N 92.75W
04/02/2025 M0.6 Inch Dodge MN Cocorahs
Cocorahs station MN-DD-32 Pine Island 5.3
WSW.
0700 AM Snow 2 SSE Pilot Mound 43.79N 92.03W
04/02/2025 M1.8 Inch Fillmore MN Cocorahs
Cocorahs station MN-FM-1 Chatfield 9.0 ESE.
0700 AM Snow 2 W Fillmore 43.74N 92.31W
04/02/2025 M1.6 Inch Fillmore MN Cocorahs
Cocorahs station MN-FM-10 Wykoff 3.1 NW.
0700 AM Snow 2 ENE Mound Prairie 43.79N 91.42W
04/02/2025 M2.2 Inch Houston MN Cocorahs
Cocorahs station MN-HS-15 1 ENE Mound
Prairie.
0700 AM Snow Byron 44.03N 92.64W
04/02/2025 M1.3 Inch Olmsted MN Cocorahs
Cocorahs station MN-OL-101 Byron 0.4 SSE.
0700 AM Snow 5 ESE Douglas 44.08N 92.48W
04/02/2025 M1.8 Inch Olmsted MN Cocorahs
Cocorahs station MN-OL-30 Rochester 4.7 N.
0700 AM Snow 3 NNW Rochester 44.05N 92.49W
04/02/2025 M1.5 Inch Olmsted MN Cocorahs
Cocorahs station MN-OL-32 2 NNW Rochester.
0700 AM Snow 1 ESE Winona 44.04N 91.63W
04/02/2025 M0.3 Inch Winona MN Cocorahs
Cocorahs station MN-WN-21 Winona 2.0 ESE.
0700 AM Snow 3 ENE Pickwick 44.00N 91.55W
04/02/2025 M1.5 Inch Winona MN Cocorahs
Cocorahs station MN-WN-33 Winona 6.9 ESE.
0700 AM Snow 1 E Viroqua 43.56N 90.88W
04/02/2025 M0.7 Inch Vernon WI CO-OP Observer
CO-OP Observer station VQAW3 0.5 E Viroqua.
0700 AM Snow 3 S Brooks 43.79N 89.64W
04/02/2025 M1.0 Inch Adams WI Cocorahs
Cocorahs station WI-AD-10 Oxford 4.0 W.
0700 AM Snow 3 SE New Rome 44.21N 89.85W
04/02/2025 M1.0 Inch Adams WI Cocorahs
Cocorahs station WI-AD-5 Nekoosa 8.0 SSE.
0700 AM Snow 5 NE Montana 44.40N 91.60W
04/02/2025 M2.0 Inch Buffalo WI Cocorahs
Cocorahs station WI-BF-2 Mondovi 12.1 SSE.
0700 AM Snow 4 W Melrose 44.13N 91.07W
04/02/2025 M3.0 Inch Jackson WI Cocorahs
Cocorahs station WI-JK-4 Melrose 3.6 W.
0700 AM Snow 2 SSW Saint Joseph 43.76N 91.06W
04/02/2025 M0.9 Inch La Crosse WI Cocorahs
Cocorahs station WI-LC-21 Coon Valley 4.5
NNW.
0700 AM Snow 1 SSE La Crosse 43.81N 91.22W
04/02/2025 M1.1 Inch La Crosse WI Cocorahs
Cocorahs station WI-LC-28 La Crosse 1.3 SSE.
0700 AM Snow 2 E Onalaska 43.89N 91.18W
04/02/2025 M2.0 Inch La Crosse WI Cocorahs
Cocorahs station WI-LC-30 Onalaska 1.9 E.
0700 AM Snow 1 WSW Onalaska 43.89N 91.23W
04/02/2025 M0.5 Inch La Crosse WI Cocorahs
Cocorahs station WI-LC-38 Onalaska 0.5 WSW.
0700 AM Snow 1 ENE Medford 45.14N 90.33W
04/02/2025 M1.5 Inch Taylor WI Cocorahs
Cocorahs station WI-TY-3 Medford 0.8 ENE.
0700 AM Snow 1 NE Stoddard 43.67N 91.19W
04/02/2025 M1.2 Inch Vernon WI Cocorahs
Cocorahs station WI-VR-10 Stoddard 1.5 NE.
0700 AM Snow 3 E Coon Valley 43.70N 90.95W
04/02/2025 M1.4 Inch Vernon WI Cocorahs
Cocorahs station WI-VR-17 Westby 5.8 NW.
0700 AM Snow 2 E West Lima 43.55N 90.49W
04/02/2025 M0.0 Inch Richland WI Cocorahs
Cocorahs station WI-RL-11 Hillsboro 10.7 SW.
0700 AM Snow 3 NNW Burton 42.75N 90.84W
04/02/2025 M0.0 Inch Grant WI Cocorahs
Cocorahs station WI-GT-9 Cassville 7.8 ENE.
0700 AM Snow 2 WSW Nashua 42.94N 92.57W
04/02/2025 M0.0 Inch Floyd IA CO-OP Observer
CO-OP Observer station NHUI4 Nashua 2SW.
0700 AM Snow 1 S Austin 43.65N 92.97W
04/02/2025 M0.0 Inch Mower MN CO-OP Observer
CO-OP Observer station ASTM5 Austin Waste
Water Treatment Facility.
0652 AM Snow 4 SE Minneiska 44.16N 91.81W
04/02/2025 M1.0 Inch Winona MN CO-OP Observer
CO-OP Observer station MSCM5 4.2 N
Rollingstone.
0630 AM Snow 1 ESE Mauston 43.79N 90.06W
04/02/2025 M0.0 Inch Juneau WI CO-OP Observer
CO-OP Observer station MAUW3 1.0 E Mauston.
0630 AM Snow Hayfield 43.89N 92.85W
04/02/2025 M2.4 Inch Dodge MN Cocorahs
Cocorahs station MN-DD-14 Hayfield 0.3 SSE.
0630 AM Snow Kellogg 44.31N 92.00W
04/02/2025 M2.0 Inch Wabasha MN Cocorahs
Cocorahs station MN-WB-15 Kellogg 0.1 N.
0630 AM Snow Saint Ansgar 43.38N 92.92W
04/02/2025 M0.2 Inch Mitchell IA CO-OP Observer
CO-OP Observer station SANI4 St Ansgar.
0630 AM Snow 2 E Oelwein 42.68N 91.88W
04/02/2025 M0.0 Inch Fayette IA CO-OP Observer
CO-OP Observer station OLNI4 Oelwein 1 E.
0615 AM Snow Mabel 43.52N 91.76W
04/02/2025 M1.3 Inch Fillmore MN CO-OP Observer
CO-OP Observer station MABM5 Mabel.
0615 AM Snow 1 ENE Volga 42.81N 91.52W
04/02/2025 M0.0 Inch Clayton IA Cocorahs
Cocorahs station IA-CT-8 Elkader 6.8 WSW.
0600 AM Snow Caledonia 43.63N 91.50W
04/02/2025 M0.3 Inch Houston MN CO-OP Observer
CO-OP Observer station CLDM5 Caledonia.
0600 AM Snow 3 NE Rochester 44.04N 92.44W
04/02/2025 M2.5 Inch Olmsted MN Cocorahs
Cocorahs station MN-OL-18 2 NE Rochester.
0600 AM Snow 4 E Stewartville 43.86N 92.40W
04/02/2025 M2.0 Inch Olmsted MN Cocorahs
Cocorahs station MN-OL-50 Stewartville 4.3
E.
0600 AM Snow 8 NW Willard 44.81N 90.82W
04/02/2025 M0.5 Inch Clark WI Cocorahs
Cocorahs station WI-CK-10 Thorp 10.1 S.
0530 AM Snow Grand Meadow 43.71N 92.56W
04/02/2025 M1.0 Inch Mower MN CO-OP Observer
CO-OP Observer station GMDM5 Grand Meadow.
0521 AM Snow 5 NE Stoddard 43.72N 91.16W
04/02/2025 E1.5 Inch Vernon WI NWS Employee
Storm total. No pavement accumulation.
0520 AM Snow 2 E La Crosse 43.82N 91.19W
04/02/2025 M3.0 Inch La Crosse WI Official NWS Obs
Storm Total.
&&Flood, Juneau
- When
- April 2, 11:00 AM CST to April 5, 9:00 AM CST
- Where
- Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.026, -90.073
The Yellow River at Necedah entered flood stage during the early morning on April 2nd before rising to a crest of 16.45 feet during the evening hours on the 2nd in minor flood stage. The site returned below flood stage during the early morning hours on April 5th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, April 2 to 3, 20259 deaths · 17 injured · $16 million · EF3 · 102 events
- Tornadoes and Flash Flooding in Kentucky, April 2 to 6, 20254 deaths · 3 injured · $30,000 · EF3 · 122 events
- Tornadoes and Hail in Arkansas, April 2 to 3, 20258 injured · $5.3 million · EF3 · 31 events
- Tornadoes and Flash Flooding in Mississippi, April 2 to 3, 20255 injured · $6.2 million · EF3 · 36 events
- Tornadoes and Flash Flooding in Arkansas, April 2 to 6, 20251 death · 6 injured · EF2 · 116 events
- Tornadoes and Flash Flooding in Indiana, April 2 to 3, 20251 injured · $8.4 million · EF2 · 71 events
- Tornadoes and Flash Flooding in Tennessee, April 2 to 9, 20251 injured · $2.5 million · EF1 · 168 events
- Tornadoes and Hail in Missouri, April 2, 2025$685,000 · EF3 · 6 events
- Tornadoes and Flash Flooding in Missouri, April 2 to 3, 2025$2.3 million · EF2 · 22 events
- Tornadoes and Flooding in Ohio, April 2 to 3, 20252 injured · $529,000 · EF2 · 19 events
- Tornadoes and Hail in Illinois, April 2, 20251 injured · $420,000 · EF2 · 14 events
- Tornadoes and Flash Flooding in Illinois, April 2, 2025EF2 · 78 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257518.